Article Text

Post-arteriography cholesterol embolism
  1. C PRAT
  1. Service de Neurologie
  2. Service d’Opthalmologie
  3. Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France
  1. Dr J L Devoize, Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France. Telephone 0033 05 45 24 4040; fax 00 33 05 45 24 6090.
  1. M LOKO
  1. Service de Neurologie
  2. Service d’Opthalmologie
  3. Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France
  1. Dr J L Devoize, Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France. Telephone 0033 05 45 24 4040; fax 00 33 05 45 24 6090.
  1. J L DEVOIZE
  1. Service de Neurologie
  2. Service d’Opthalmologie
  3. Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France
  1. Dr J L Devoize, Service de Neurologie, Centre hospitalier d’Angoulême, 16470 St Michel, France. Telephone 0033 05 45 24 4040; fax 00 33 05 45 24 6090.

Statistics from Altmetric.com

A seventy seven year old man underwent arteriography of the supra-aortic vessels for investigation of possible carotid stenosis. Immediately after arteriography the patient developed impaired consciousness and diffuse livedo predominantly in the lower limbs. Simultaneously his blood pressure increased to 230/110 mm Hg.

 Twenty four hours later, impaired renal function was evident (creatinine 380 mmol/1; urea 41 mmol/1). Later on, we found variable circulation in the toes associated with cyanosis.

 The syndrome of cholesterol embolism was suspected and confirmed by the presence of cholesterol emboli in the retina (fig 1). Despite stopping anticoagulation, consciousness worsened, probably due to repetitive ischaemia; the toes became necrotic (fig 2); the patient developed anal bleeding and colonoscopy showed necrotic bleeding from the colonic mucosa. The erythrocyte sedimentation rate was increased to 100 mm/hour.

Figure 1

Cholesterol embolism of the retina.

Figure 2

Necrotic lesions of the toes.

 Cholesterol embolism may complicate aortic atheroma. It is most often triggered by aortic angiography and sometimes by anticoagulant therapy. In several aspects the disease may present as a necrotising angiitis analogous to polyarteritis nodosa.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.